PMRGCAuk
7,401 members12,158 posts

Increased heart rate at 5mg predisolone

Increased heart rate at 5mg predisolone

Hi everyone

I have had pmr since 2013 and it’s been a battle to decrease the steroids. I am currently at 5mg daily which is the lowest dose I’ve been on. Also, I have been diagnosed with an adenoma on my adrenal gland and have been tested for Cushing’s syndrome. I have not had the results of the tests yet but have been given an appointment to see a consultant in a June this year so won’t know the results for months. My problem is that my heart rate has increased, I feel hot a lot of the time and I wake up at 5.30am every morning feeling agitated and hot. I also have trouble getting to sleep as wel, only averaging 4 to 5 hours a night. Can a lowered dose of pred cause these symptoms. I am usually a chilly mortal. I’m also on 15 mg of methotrexate.

13 Replies
oldestnewest

I think you will have to wait for them to identify whether your adrenal adenoma is non-functional or not. If it is functional it then depends which hormones are being secreted by it - and your symptoms could well be due to that as they are typical of some of the possibilities.

Why Cushings syndrome? You don't LOOK Cushingoid - and you would have been at higher doses of pred anyway. Adrenal adenomas can secrete a variety of things, not just cortisol.

Reply

Thanks for your reply. It’s a pain having to wait 6 months for the results of my tests.

Reply

DEpending on what the tests find - maybe you will get an earlier one?

1 like
Reply

Have they done tests for overactive thyroid?

Reply

Hi Mary63. Yes several. All negative. I have had one previously and symptoms were same but no weight loss this time

Reply

Sorry to hear you are having symptoms. Do continue to monitor closely. That is how my GCA started. Had PMR for 6 years and at 4-5mg Pred when started losing wgt, flushing, fast heart rate and lots of fatigue. I also had low grade temps. Sed rate was 103 and that was on Pred! After ruling out other things we determined it was large vessel GCA and I was much better after a few days on 40mg Pred. Currently on 20mg. Have they checked inflammatory markers?

Reply

Got an appointment next Friday with the rheumy nurse. Hopefully my markers have gone down cos my pain levels have decreased recently. I’ll live in hope. X

1 like
Reply

Hi all. Saw my rheumy nurse on Friday and was told that my latest blood test showed that my red cell count is not good. She said that it’s a lack of folate but I take folic acid 6 times a week as instructed by my pmr consultant because I’m reluctantly taking methotrexate. Googled it when I got home and scared the living daylights out of myself.

Could I now have a B12 deficiency which could account for my irregular heart rate?

Apparently my red cells are too big?

Reply

How MUCH folate are you on? Some people need a lot more than others.

Your irregular heart rate could be due to the PMR - my atrial fibrillation is considered to be due to the autoimmune part of the PMR damaging the electrical cells in the heart that govern heartrate. A referral to a cardiologist might be a good idea.

Reply

Hi PMRpro

I am taking 5mg x 6 days a week. I have been seeing a cardiologist. I had an echo cardio gram yesterday.

Will get results on the 15th February. When were you diagnosed with af? Do you take any meds for it? X

Reply

Mine was diagnosed when I was admitted to hospital here with severe sacroiliacitis (inflammation of the joints in the pelvis). They treated it with infusions of painkillers plus steroids in the morning and of diazepam at night (standard practice here) and I developed a reaction to the ivi diazepam - rare but known - and had about 4-5 hours two nights running with a heart rate of 230 and a/f before the penny dropped that it hadn't been the steroids but the valium! Once that was recognised and treated I realised it had been there in short bursts ever since I'd had PMR symptoms. Like the PMR symptoms I had mentioned the palpitations to the GP - and it was dismissed as "your age". Which is why I now tell people complaining of palpitations to get them checked out. I have a friend who has also developed both PMR and a/f.

I am on an anti-arrythmic drug which seems to have worked very well for the last nearly 6 years - although my diagnosis is Sick Sinus Syndrome and there is a note in the data sheet that propafenone shouldn't be used in SSS unless the patient has a pacemaker! That has just been discussed at length with the cardiologist - so I haven't stopped taking it! I'm also on low doses of bisoprolol and losartan, partly for high BP as well but they also have some effect on the a/f.

Reply

Thanks for your reply. Funny you should mention pain in the pelvic area. Some days I get it so badly that I can hardly walk. That’s why they gave me a pelvic scan and found I had adenoma on my adrenal gland.. I thought it was causing me to have palpitations but they have ruled it out. I try to be positive every day but sometimes it’s hard isn’t it? B....y pmr lol.

Reply

Look on the bright side - it could be worse!

1 like
Reply

You may also like...